Translator Disclaimer
September 2012 The class of tenable zero-balanced Pólya urn schemes: characterization and Gaussian phases
Sanaa Kholfi, Hosam M. Mahmoud
Author Affiliations +
Adv. in Appl. Probab. 44(3): 702-728 (September 2012). DOI: 10.1239/aap/1346955261

Abstract

We study a class of tenable, irreducible, nondegenerate zero-balanced Pólya urn schemes. We give a full characterization of the class by sufficient and necessary conditions. Only forms with a certain cyclic structure in their replacement matrix are admissible. The scheme has a steady state into proportions governed by the principal (left) eigenvector of the average replacement matrix. We study the gradual change for any such urn containing n → ∞ balls from the initial condition to the steady state. We look at the status of an urn starting with an asymptotically positive proportion of each color after jn draws. We identify three phases of jn: the growing sublinear, the linear, and the superlinear. In the growing sublinear phase the number of balls of different colors has an asymptotic joint multivariate normal distribution, with mean and covariance structure that are influenced by the initial conditions. In the linear phase a different multivariate normal distribution kicks in, in which the influence of the initial conditions is attenuated. The steady state is not a good approximation until a certain superlinear amount of time has elapsed. We give interpretations for how the results in different phases conjoin at the `seam lines'. In fact, these Gaussian phases are all manifestations of one master theorem. The results are obtained via multivariate martingale theory. We conclude with some illustrating examples.

Citation

Download Citation

Sanaa Kholfi. Hosam M. Mahmoud. "The class of tenable zero-balanced Pólya urn schemes: characterization and Gaussian phases." Adv. in Appl. Probab. 44 (3) 702 - 728, September 2012. https://doi.org/10.1239/aap/1346955261

Information

Published: September 2012
First available in Project Euclid: 6 September 2012

zbMATH: 1269.60008
MathSciNet: MR2815490
Digital Object Identifier: 10.1239/aap/1346955261

Subjects:
Primary: 05A05 , 60C05 , 60F05
Secondary: 60G42

Keywords: combinatorial probability , multivariate martingale , phase transition , Pólya urn , Urn

Rights: Copyright © 2012 Applied Probability Trust

JOURNAL ARTICLE
27 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.44 • No. 3 • September 2012
Back to Top